Oregon, 2004

High Wind in Oregon, February 25, 2004

February 25, 2004 · NWS PDT · 1 event in 1 county or zone

Localized high winds along the immediate Blue Mountain Foothills blew a tree onto a home in Milton-Freewater. A weather spotter six miles ESE of Milton-Freewater also reported one quarter to one half inch diameter tree limbs blown down.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Localized high winds along the immediate Blue Mountain Foothills blew a tree onto a home in Milton-Freewater. A weather spotter six miles ESE of Milton-Freewater also reported one quarter to one half inch diameter tree limbs blown down. Power outages occurred across parts of Athena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 25, 10:04 AM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 25, 10:04 AM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
1004 AM PST WED FEB 25 2004

.DISCUSSION...UPDATED THE ZONES TO CHANGE THE PRECIP TYPE TO SHOWERY
FOR TODAY AND TONIGHT. ALSO CHANGE THE COVERAGE OF THUNDERSTORMS TO
ISOLATED.  THERE ARE SOME CONVECTIVE PARAMETERS THAT ARE FAVORABLE
FOR THUNDERSTORMS TODAY. THE GFS IS SHOWING A STRONG AREA OF ENERGY
ENTERING THE OREGON COAST AT 1800 GMT. EVEN WITH THIS AREA OF
FORCING...WE ARE STILL NOT SEEING ANY OF THE THUNDERSTORMS MOVING
INLAND.  I AM STICKING WITH THE SLIGHT CHANCE OF ISOLATED
THUNDERSTORMS FOR TODAY...BUT AS TIME GOES ON WITHOUT ANY
THUNDERSTORMS MOVING INLAND...I MAY BACK OFF OF THE THUNDERSTORMS IN
THE AFTERNOON UPDATE. THE FREEZING RAIN FORECAST IN THE FOOTHILLS OF
THE WASHINGTON CASCADES AND FOR THE KITTITAS VALLEY IS A LITTLE
SUSPECT.  IN MY INITIAL ANALYSIS OF THE FORECAST SOUNDING...THEY ARE
LOOKING MORE LIKE SNOW SHOWERS THAN FREEZING RAIN...BUT WILL ONCE
AGAIN WAIT FOR THE AFTERNOON UPDATE TO DECIDE ON THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 51 36 53 / 40 40 40
WALLA WALLA         50 38 53 / 40 40 40
TRI-CITIES          51 34 54 / 40 40 30
YAKIMA              50 30 52 / 60 60 30
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

77
Hazardous weather outlook, Feb 25, 5:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST WED FEB 25 2004

ORZ041>050-WAZ024>030-261300-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OFF THE PACIFIC NORTHWEST COAST WILL SPIN ITS
MOISTURE INTO THE REGION. SOME INSTABILITY WAS ASSOCIATED WITH THIS
SYSTEM AND A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE PRIMARY
THREAT FROM THESE STORMS BEING SMALL HAIL THE SIZE OF A PEA.

AT FIRST THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM REDMOND TO
JOHN DAY TODAY. THIS AREA WILL EXPAND TONIGHT AND THUNDERSTORMS MAY
DEVELOP SOUTH AND EAST OF A LINE FROM THE DALLES TO WALLA WALLA.

IN ADDITION TO THE THUNDERSTORMS...SOUTH WINDS BETWEEN 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE LIKELY IN AND NEAR LAGRANDE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE OFF THE COAST OF OREGON AND WASHINGTON WILL BE SLOW TO
MOVE. THIS WILL KEEP THE REGION IN AN UNSETTLED PATTERN THROUGH
FRIDAY WITH A FEW THUNDERSTORMS POSSIBLE THURSDAY MAINLY OVER OREGON
AND THE BLUE MOUNTAINS.

ANOTHER STORMS SYSTEM WILL AFFECT THE TWO STATE AREA SUNDAY INTO
MONDAY WITH THE UNSETTLED WEATHER CONTINUING INTO THE BEGINNING OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Foothills of the Blue Mountains

When
February 25, 2:00 PM PST to 7:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385013.